Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Fat Burners

09/23/2010

Question:

Hello, I just read about Liporexall and I am wondering if it works, and if not, are there any fat burner that really works? Thank you.

Answer:

The Internet has become an increasingly popular source of dietary supplements to aid in weight loss. A problem that arises with dietary supplements is that they are not regulated in the same way as prescription medications and over-the-counter products.

The manufacturer of a dietary supplement does not have to prove that a supplement is safe before bringing it to market.

In 2009 a study was conducted where researchers searched for "weight loss supplements" on Google, MSN, and Yahoo. The top four products from each of these sites were purchased and analyzed.

Of the 12 products purchased, 8 contained ingredients associated with at least one report of a life-threatening cardiac event or death, but not one of the product websites listed any potentially serious adverse effects. 

Liporexall® is reportedly made up of 10 patented and 1 "patent-pending" weight loss ingredients. The ingredients listed include chromium, caffeine, linoleic acid, hydroxycitric acid, synephrine, pinolenic acid, a metabolite of DHEA, white bean extract, forskohlii, and black pepper extract. The website cites claims of losing "300% more body fat," but I was unable to find clinical studies that have been performed on this combination of ingredients.

Synephrine is chemically similar to epinephrine and serious adverse cardiovascular effects have been reported with its use, especially in combination with caffeine (both of which are present in Liporexall®). Before taking any weight-loss supplement discuss the product and your weight-loss goals with your health care professional.

Submitted by Kelly Schmitt, PharmD candidate, University of Cincinnati

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Jan Scaglione, MT, PharmD, D.ABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati